Thunderstorm Wind, Lancaster
- When
- July 18, 5:45 PM EST
- Where
- Lancaster County, Churchtown
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.133, -75.967
Thunderstorm winds knocked down trees in Churchtown. Several homes were damaged from the falling trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorm winds knocked down trees in Churchtown. Several homes were damaged from the falling trees. In addition, a barn was destroyed by the high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 1:41 PM EST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 241 PM EDT TUE JUL 18 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... MID LEVEL TEMPS SOOOO WARM THAT THE HUGE CONVECTIVE POTENTIAL IS JUST NOT REALIZED ATTM. WILL CONTINUE TO WAIT FOR SOME CONVECTION TO POP. WILL THEREFORE KEEP THE 30 POPS IN THE SRN HALF OF THE AREA...WITH NOTHING TO THE NORTH THIS EVENING...THEN DROP TO 20 PCT AFT 05Z IN THE SOUTH. MINS WILL FOLLOW MAV/FWC/MET BLEND. WILL HOLD ONTO AN IDEA OF WDLY SCT CONVECTION WED WITH A 20 POP IN THE SRN HALF. AM NOT CONFIDENT ENUF TO EITHER INCREASE OR DECREASE POPS AT THIS POINT...SINCE WE STILL GET WARM TOMORROW /80S AREAWIDE/ AND THE TEMPS ALOFT ARE SLIGHTLY COOLER. HILLTOPS COULD POP AN ISOLATED TSTORM. WILL HOLD WITH CONTINUITY AND LEAVE WED NIGHT DRY AT THIS POINT. JUST GO P/C AND MINS IN THE UPR 50S TO MID 60S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... NOT A LOT OF CHANGE FROM YESTERDAY. KEPT CHC POPS FOR THU...DID EDGE UP FOR THU NIGHT AND FRIDAY...AS NEXT FRONT COMES IN. KEPT POPS IN FOR THU...AS SPC HAS SLIGHT RISK FOR DAY 3...WARM ADVECTION SETS IN...COLD FRONT NEARS LATE IN THE DAY FROM THE NW. AT THE SAME TIME...REMAINS OF OLD FRONT AND TROPICAL SYSTEM NOT THAT FAR OFF TO THE SE...THUS COULD BE SOMETHING PERSISTING EASTERN AREAS ON THU. MREFS YESTERDAY WERE HINTING AT PCPN WOULD LINGER ACROSS SE PART OF CWA TONIGHT...WED...INTO AT LEAST EARLY THU. KEPT CHC POPS IN S PA FOR SAT AM. KEPT CHC POPS IN FOR SUNDAY AND MONDAY. DID ADD SLIGHT CHC IN FOR SAT NIGHT. ALSO PUT CHC IN FOR TUE. WANTED TO KEEP FCST PACKAGE AS CONSISTANT AS POSSIBLE. A LOT OF DAY TO DAY...MODEL TO MODEL VARIATION. OVERALL...LOOKING AT MEAN TROUGH SETTING UP ACROSS THE EASTERN STATES EARLY NEXT WEEK. ESTIMATED VIL OF THE DAY WOULD BE IN THE UPPER 50S TO MID 60S. && .AVIATION... WE CONTINUE TO WAIT ON CONVECTION TO FIRE...BUT CAP IS STRONG. SO...WILL CONTINUE JUST MENTION VCTS IN MOST TAFS UNTIL WE ARE SURE THINGS WON/T GO. OTHERWISE..AFTER THIS EVENING...THE SKIES WILL START TO CLEAR OUT AND DEWPOINTS ARE DROPPING ALREADY AT BFD AND UNV. WILL AGAIN MENTION SOME MVFR FOG FOR MOST LOCATIONS OVERNIGHT. WINDS GENERALLY NWRLY ALREADY AND THESE WILL JUST GET LIGHTER THRU THE EVENING/NIGHT TO ALMOST CALM AFT 06Z. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FOR PAZ057-059-063>066 UNTIL 6 PM TUESDAY. SEVERE THUNDERSTORM WATCH 612 FOR PAZ012-018>019-026>028- PA036-041>042-045>046-049>053-056>059-063>066 UNTIL 8 PM TUESDAY. && SHORT TERM...DANGELO LONG TERM...MARTIN AVIATION...DANGELO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 549 AM EDT TUE JUL 18 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-191000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 549 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 6 PM EDT FOR THE LOWER SUSQUEHANNA VALLEY...WHERE THE COMBINATION OF TEMPERATURES IN THE MID 90S WITH DEWPOINTS IN THE LOWER 70S WILL PRODUCE A HEAT INDEX BETWEEN 100 AND 104 DEGREES. A COLD FRONT OVER THE LOWER GREAT LAKES THIS MORNING WILL MOVE SOUTHEAST AND INTERACT WITH THE HOT AND HUMID AIRMASS TO PRODUCE SCATTERED STRONG TO SEVERE THUNDERSTORMS. LOCALIZED DAMAGING WIND GUSTS AROUND 60 MPH AND LARGE HAIL ARE POSSIBLE. IN ADDITION FREQUENT...DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL OF ONE INCH IN LESS THAN AN HOUR WILL ACCOMPANY SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHWEST HALF OF PENNSYLVANIA THURSDAY AFTERNOON AND EVENING...IN ADVANCE OF ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 459 PM EDT TUE JUL 18 2006 PAZ057>059-065-066-182230- DAUPHIN-LANCASTER-LEBANON-SCHUYLKILL-YORK- 459 PM EDT TUE JUL 18 2006 ...STRONG THUNDERSTORMS MOVING THROUGH LOWER SUSQUEHANNA VALLEY... AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SCHUYLKILL HAVEN TO 6 MILES SOUTHWEST OF GREENCASTLE...MOVING EAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR LEBANON AND HARRISBURG AROUND 530 PM...YORK AND LANCASTER BY 630 PM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS OVER CENTRAL PENNSYLVANIA. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER:
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 W VALLEY VIEW 40.66N 76.63W
07/18/2006 SCHUYLKILL PA COUNTY OFFICIAL
911 CENTER REPORTED TREE DOWN IN TOWN OF SACRAMENTO,
HUBLEY TOWNSHIP.
0415 PM TSTM WND GST 6 W VALLEY VIEW 40.66N 76.64W
07/18/2006 E60.00 MPH SCHUYLKILL PA COUNTY OFFICIAL
FIRE DEPT. CHIEF REPORTED TO 911 CENTER THAT PENNY SIZED
HAIL AND ESTIMATED WIND GUSTS OF 60 MPH WERE OCCURRING AT
SPRING GLEN.
0415 PM HAIL N CHAMBERSBURG 39.93N 77.66W
07/18/2006 E0.50 INCH FRANKLIN PA TRAINED SPOTTER
0415 PM HAIL MAPLETON 40.39N 77.94W
07/18/2006 E0.88 INCH HUNTINGDON PA TRAINED SPOTTER
SPOTTER REPORTED TO NWS PITTSBURGH WITHOUT A TIME. TIME
WAS DETERMINED BASED ON RADAR.
0415 PM HAIL 6 W VALLEY VIEW 40.66N 76.64W
07/18/2006 E0.75 INCH SCHUYLKILL PA COUNTY OFFICIAL
FIRE DEPT. CHIEF REPORTED PENNY SIZED HAIL AND ESTIMATED
WIND GUSTS OF 60 MPH.
0430 PM TSTM WND DMG 5 E VALLEY VIEW 40.66N 76.43W
07/18/2006 SCHUYLKILL PA COUNTY OFFICIAL
911 CENTER REPORTED TREES AND WIRES DOWN IN HEGINS
TOWNSHIP.
0440 PM HAIL NW CHAMBERSBURG 39.93N 77.66W
07/18/2006 M0.88 INCH FRANKLIN PA NWS EMPLOYEE
NWS EMPLOYEE REPORTED NICKEL SIZED HAIL NEAR TOWN OF
UPPER STRASBURG.
0450 PM HAIL 5 E CODORUS 39.79N 76.73W
07/18/2006 E0.50 INCH YORK PA TRAINED SPOTTER
SPOTTER REPORTED PEA TO MARBLE SIZED HAIL AT DOVER. WIND
GUSTS WERE ESTIMATED AT 25 TO 30 MPH.
0450 PM TSTM WND DMG YORK SPRINGS 40.01N 77.12W
07/18/2006 ADAMS PA TRAINED SPOTTER
TREES AND WIRES DOWN 3 MILES NORTHEAST OF YORK SPRINGS IN
TOWN OF LATIMER. ELECTRIC POWER OFF.
0450 PM HAIL 3 ENE BENDERSVILLE 40.00N 77.20W
07/18/2006 E0.75 INCH ADAMS PA PUBLIC
LARGE HAIL REPORTED AT GARDNERS.
0450 PM HAIL FORT LOUDON 39.94N 77.87W
07/18/2006 M0.88 INCH FRANKLIN PA PUBLIC
REPORT OF 0.88 INCH HAIL.
0450 PM HAIL 3 NE CAMP HILL 40.28N 76.88W
07/18/2006 E0.25 INCH DAUPHIN PA TRAINED SPOTTER
DIME SIZED HAIL IN LOWER SWATARA TOWNSHIP NEAR
MIDDLETOWN.
0450 PM HAIL N GREENCASTLE 39.79N 77.73W
07/18/2006 E1.00 INCH FRANKLIN PA TRAINED SPOTTER
LARGE HAIL. LITTLE WIND.
0450 PM HAIL 2 E AUBURN 40.60N 76.06W
07/18/2006 E1.00 INCH SCHUYLKILL PA PUBLIC
LARGE HAIL NEAR JUNCTION OF RTES 61 AND 895 IN DEER LAKE.
LARGE TREES DOWN IN AREA.
0450 PM TSTM WND DMG MERCERSBURG 39.83N 77.90W
07/18/2006 FRANKLIN PA COUNTY OFFICIAL
911 CENTER REPORTED POWER POLES BLOWN DOWN AND TREES ON
WIRES.
0450 PM HAIL CHAMBERSBURG 39.93N 77.66W
07/18/2006 E0.75 INCH FRANKLIN PA COUNTY OFFICIAL
911 CENTER REPORTED DIME AND PENNY SIZED HAIL AT
CHAMBERSBURG.
0455 PM DENSE FOG GETTYSBURG 39.83N 77.23W
07/18/2006 ADAMS PA TRAINED SPOTTER
TREES AND LIMBS DOWN.
0455 PM HAIL FAYETTEVILLE 39.91N 77.57W
07/18/2006 E0.25 INCH FRANKLIN PA TRAINED SPOTTER
SPOTTER REPORTED DIME SIZED HAIL AND ESTIMATED WIND GUSTS
OF 50 MPH.
0600 PM HAIL 5 E CODORUS 39.79N 76.73W
07/18/2006 E1.00 INCH YORK PA TRAINED SPOTTER
LARGE HAIL AT HANOVER.
0605 PM HAIL 4 NNW SPRY 39.96N 76.73W
07/18/2006 E0.75 INCH YORK PA TRAINED SPOTTER
PENNY SIZED HAIL AT HANOVER.
0605 PM HAIL 4 NNW SPRY 39.96N 76.73W
07/18/2006 E0.88 INCH YORK PA TRAINED SPOTTER
NICKEL SIZED HAIL REPORTED AT DOVER.
&&
MACHThe Philadelphia radar (KDIX), 134 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527086.